Alert archive / Texas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 109, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 27, 2002, 4:20 PM CDT for Ector County, Texas. It was in force for 40 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 27, 2002, 4:20 PM CDT (21:20 UTC)
- Expired
- May 27, 2002, 5:00 PM CDT
- In force
- 40 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Ector County, TX
The radar
The Midland/Odessa radar (KMAF), 35 km from the middle of the area, began a volume at 21:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 27, 4:40 PM CDT | Hail 1.75 | Gardendale, TX | Reported by a spotter for the local television station along Highway 158 in Gardendale. |
| May 27, 4:49 PM CDT | Tornado F0 | Gardendale, TX | Brief and weak tornado reported by storm spotters in the community of Gardendale. Only tree and minor roof damage resulted. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 27, 1:15 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 9.3 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1553 J/kg
- Mixed-layer CIN
- -136 J/kg
- Mixed-layer LCL
- 1124 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 209 m²/s²
- 0-3 km storm-relative helicity
- 181 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.7
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KMAF 272120
SVRMAF
TXC135-272200-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
419 PM CDT MON MAY 27 2002
THE NATIONAL WEATHER SERVICE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN ECTOR COUNTY IN WEST TEXAS
* UNTIL 500 PM CDT
* AT 419 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 3 MILES NORTH OF NORTH COWDEN...OR ABOUT 16
MILES NORTHWEST OF ODESSA...MOVING EAST AT 25 MPH.
* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
NORTH COWDEN...GOLDSMITH AND GARDENDALE
LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.
A TORNADO WATCH IS ALSO IN EFFECT. TORNADOES CAN DEVELOP SUDDENLY
FROM SEVERE THUNDERSTORMS.
LAT...LON 3207 10278 3192 10277 3186 10233 3187 10233
3208 10235What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 7:44 AM CDT, 8 hours 36 minutes earlier.
Area forecast discussion, May 27, 7:44 AM CDT, 8 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 744 AM CDT MON MAY 27 2002 HAVE SENT UPDATED ZONES TO INCLUDE MENTION OF SEVERE N IN PROXIMITY TO BOUNDARY...BEST CONVERGENCE STILL LOOKS TO BE N THOUGH. ALSO MENTIONED SEVERE S WHERE DRYLINE TYPICALLY HANGS BACK AND AS RICH MSTR (19C 85H TD ON DRT SOUNDING) TO CONTRIBUTE TO HIGH CAPES. PREVIOUS DISCUSSION... WATER VAPOR SHOWS MAIN SHRTWV TROF MVG THRU ERN AZ ATTM WITH 80KT 250H JET MVG INTO FAR W TX. KMAF 88D SHOWS NEW DEVELOPMENT MVG INTO GDP MTNS WITHIN AREA OF UPPER LEVEL DIVERGENCE/5H-3H DPVA. OTHERWISE LOW LEVEL MSTR AGAINST MTNS WITH LLJ ONLY 35KT ON KMAF VWP. PROGS SUGGEST INSTABILITY AXIS TO BE A LITTLE FARTHER E TDY THAN PREVIOUS RUNS WITH LOW LEVEL CONVERGENCE MAXIMIZED NE NM SWWD INTO WRN LOW ROLLING PLAINS...E OF SFC LOW AND ALONG TROF/THERMAL GRADIENT. THIS WITH MAIN SHRTWV TROF INTO NE NM AND WITH WEAKER SHRTWV ENERGY ACRS CWFA WILL GO SCT POPS N WANING TO ISOLD S...SOME SEVERE POSSIBLE. AS SHRTWV TROF MOVES E INTO SRN PLAINS TUESDAY MID LEVEL FLOW BECOMES MORE N/S WITH SHRTWV ENERGY MVG S LATE TUESDAY NIGHT (MCS) SUSTAINING SCT POPS...ESPECIALLY N. FOR NOW WILL LEAVE FCST DRY BEYOND TUESDAY...BUT WITH 3H SHEAR AXIS ISOLD POPS NOT OF QUESTION. PRELIMS MAF 93/63/95/65 332 LSA 89/61/91/63 353 6R6 90/67/93/67 222 MRF 86/53/88/55 1-- CNM 93/62/99/62 1-- .MAF... TX...NONE. NM...NONE.
In the hours before
Special weather statement, May 27, 1:06 PM CDT, 3 hours 14 minutes before
TXZ045>048-050>053-060>063-067>070-074-075-081-082-280100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 106 PM CDT MON MAY 27 2002 THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A TORNADO WATCH UNTIL 800 PM CDT MONDAY EVENING FOR THE FOLLOWING COUNTIES... IN WEST TEXAS... ANDREWS...BORDEN...BREWSTER...CRANE...DAWSON...ECTOR...GAINES... GLASSCOCK...HOWARD...MARTIN...MIDLAND...MITCHELL...PECOS...REAGAN... SCURRY...TERRELL...UPTON...WARD AND WINKLER THIS TORNADO WATCH INCLUDES THE CITIES OF... ALPINE...ANDREWS...BAKERSFIELD...BIG LAKE...BIG SPRING...COLORADO CITY...CRANE...DRYDEN...FORT STOCKTON...GAIL...GARDEN CITY... KERMIT...LAJITAS...LAMESA...MARATHON...MCCAMEY...MIDLAND... MONAHANS...ODESSA...PANTHER JUNCTION...RANKIN...SANDERSON... SEMINOLE...SHEFFIELD...SNYDER AND STANTON A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF THUNDERSTORMS CAPABLE OF PRODUCING TORNADOES. IN ADDITION...LARGE HAIL...DAMAGING WINDS...VERY HEAVY RAINFALL...AND DEADLY LIGHTNING ARE ALSO POSSIBLE. IF YOU ARE IN OR NEAR TO THE WATCH AREA...CHECK PREPAREDNESS REQUIREMENTS...KEEP INFORMED...AND BE PREPARED TO SEEK SAFE SHELTER IF A WARNING IS ISSUED OR SEVERE WEATHER IS OBSERVED.
Special weather statement, May 27, 3:45 PM CDT, 35 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-281000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 345 PM CDT MON MAY 27 2002 .SYNOPSIS... A STRONG UPPER LEVEL DISTURBANCE WAS SPINNING ACROSS NORTHEAST NEW MEXICO AND WILL TRANSLATE OVER THE TEXAS AND OKLAHOMA PANHANDLES OVERNIGHT. AT THE SURFACE A DRY LINE WAS ALONG THE WEST TEXAS AND SOUTHEAST NEW MEXICO BORDER AND WILL MOVE EAST INTO THE PERMIAN BASIN TONIGHT. LIFT ASSOCIATED WITH THE LOW AND DRY LINE WILL COMBINE WITH LOW LEVEL MOISTURE AND INSTABILITY TO CONTINUE THE THREAT OF STRONG TO SEVERE THUNDERSTORMS THIS EVENING AND OVERNIGHT IN A LARGE PART OF WEST TEXAS...WITH MORE ISOLATED NON SEVERE THUNDERSTORMS POSSIBLE IN THE PLAINS OF SOUTHEAST NEW MEXICO. .THREATS... SEVERE THUNDERSTORMS... THUNDERSTORM ACTIVITY WILL CONTINUE ACROSS WEST TEXAS AND THE SOUTHEAST NEW MEXICO PLAINS THIS EVENING AND WILL CONTINUE OVERNIGHT INTO THE PLAINS OF WEST TEXAS. AS THE UPPER LEVEL DISTURBANCE APPROACHES FROM NEW MEXICO LATE TODAY... A DRYLINE WILL PROGRESS EAST INTO THE PERMIAN BASIN...LOWER TRANS PECOS REGION...AND BIG BEND. LIFT FROM THE APPROACHING DISTURBANCE...WILL COMBINE WITH THE DRY LINE...TO INITIATE THUNDERSTORMS. ATMOSPHERIC INSTABILITY AND WIND SHEAR WILL BE SUFFICIENT TO SUPPORT SEVERE THUNDERSTORMS ACROSS THE PLAINS OF WEST TEXAS... THE LOWER TRANS PECOS REGION...AND THE BIG BEND. THE AREA MOST AT RISK FOR SEVERE WEATHER TONIGHT WILL BE GENERALLY EAST OF A LINE FROM SEMINOLE...TO WINKLER...TO MARATHON. THERE WILL BE A THREAT OF SUPERCELL THUNDERSTORMS...WITH ISOLATED TORNADOES POSSIBLE. MORE ISOLATED NON SEVERE THUNDERSTORMS WILL BE POSSIBLE FURTHER WEST ACROSS SOUTHEAST NEW MEXICO AND THE DAVIS MOUNTAINS. THE PRIMARY THREAT FROM SEVERE THUNDERSTORMS THIS EVENING AND TONIGHT WILL BE LARGE HAIL AND DAMAGING WINDS...HOWEVER A COUPLE OF TORNADOES WILL ALSO BE POSSIBLE. SPOTTER ACTIVATION IS REQUESTED TONIGHT ACROSS MUCH OF THE PLAINS OF WEST TEXAS...THE LOWER TRANS PECOS REGION...AND BREWSTER COUNTY TEXAS. 12
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 7:03 PM CDT | Severe Thunderstorm Warning | MAF | Winkler | 42 min |
| May 26, 7:43 PM CDT | Severe Thunderstorm Warning | MAF | Ector | 47 min |
| May 26, 7:48 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 42 min |
| May 26, 8:33 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 27 min |
| May 26, 11:29 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 46 min |
| May 27, 9:52 AM CDT | Severe Thunderstorm Warning | MAF | Andrews | 38 min |
| May 27, 11:54 AM CDT | Severe Thunderstorm Warning | MAF | Scurry | 66 min |
| May 27, 12:38 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 37 min |
| May 27, 1:44 PM CDT | Severe Thunderstorm Warning | MAF | Scurry | 46 min |
| May 27, 2:36 PM CDT | Severe Thunderstorm Warning | MAF | Mitchell | 39 min |
| May 27, 2:56 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 34 min |
| May 27, 3:07 PM CDT | Tornado Warning | MAF | Mitchell | 23 min |
| May 27, 3:20 PM CDT | Severe Thunderstorm Warning | MAF | Andrews | 40 min |
| May 27, 3:30 PM CDT | Severe Thunderstorm Warning | MAF | Mitchell | 20 min |
| May 27, 3:48 PM CDT | Severe Thunderstorm Warning | MAF | Upton | 42 min |
| May 27, 4:10 PM CDT | Severe Thunderstorm Warning | MAF | Terrell | 35 min |
| May 27, 4:25 PM CDT | Severe Thunderstorm Warning | MAF | Dawson | 50 min |
| May 27, 4:33 PM CDT | Severe Thunderstorm Warning | MAF | Upton | 27 min |
| May 27, 4:50 PM CDT | Tornado Warning | MAF | Ector, Midland | 40 min |
| May 27, 5:01 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock | 59 min |
| May 27, 5:13 PM CDT | Severe Thunderstorm Warning | MAF | Dawson | 32 min |
| May 27, 5:30 PM CDT | Severe Thunderstorm Warning | MAF | Martin | 30 min |
| May 27, 5:31 PM CDT | Severe Thunderstorm Warning | MAF | Midland | 44 min |
| May 27, 5:37 PM CDT | Severe Thunderstorm Warning | MAF | Howard | 53 min |
| May 27, 5:59 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock | 61 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.